Oklahoma, 2020

Damaging Winds in Oklahoma, July 13, 2020

July 13, 2020 · NWS OUN · 2 events in 2 counties and zones

A cluster of thunderstorms moved into northwest Oklahoma during the early morning of the 13th, with a few severe wind gusts reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cluster of thunderstorms moved into northwest Oklahoma during the early morning of the 13th, with a few severe wind gusts reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 12, 11:40 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 12, 11:40 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1240 AM CDT Mon Jul 13 2020

...New LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 430 PM CDT Sun Jul 12 2020

There is a chance for showers/thunderstorms overnight, especially
over northwest and north-central Oklahoma as storms exit the high
plains and move towards our area. Given diminishing lapse rates
and a cap in place, any thunderstorms that enter NW OK are
expected to be weak.

A weak surface low over New Mexico reaches the TX panhandle
tomorrow and low-level SW flow will bring a hotter/drier airmass
into W/SW portions of our CWA. Temperatures of 105 to 110 deg F,
low RH values near 15-20 percent, and S/SW winds gusting to 25-30
mph will contribute to near elevated fire weather conditions over
portions of SW OK and W/N TX on Monday afternoon. A Heat Advisory
has been issued for W/N TX and a few SW OK counties for tomorrow
until 7PM.

Thompson

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 1235 AM CDT Mon Jul 13 2020

The persistent upper high bringing the current heat wave over the
southern plains will remain the dominant weather feature for the
upcoming week. There will be modulations, mostly in the form of a
couple of weak short-wave troughs moving eastward through the
westerlies across Colorado and Kansas. One late Tuesday/early
Wednesday and the other late Wednesday/early Thursday will affect
mainly western and northern Oklahoma. Each of these will push a
surface boundary close to or into northwestern Oklahoma which will
enhance thunderstorm chances. Otherwise, model trends suggest the
upper ridge slowly building to the north, taking rain chances out
of Oklahoma from late in the week. A heat advisory may be needed
for Tuesday over part of Choctaw Nation and Chickasaw Nation. The
only other same-day hazard will probably be the need for an RFD in
southwestern Oklahoma and adjacent parts of northern Texas on
Tuesday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1200 AM CDT Mon Jul 13 2020

Scattered thunderstorms will be possible again overnight at KWWR
as storms are moving into northwest Oklahoma from southwest
Kansas. We will watch to see how far southeast these storms will
move, but right now have the probabilities of these storms
affecting KCSM, KOKC/KOUN or KPNC less than needed for a TEMPO
group. Apart from thunderstorms, VFR conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  96  78 100  78 /  10   0   0  10
Hobart OK        103  79 107  78 /   0  10   0  20
Wichita Falls TX 104  80 106  79 /   0   0   0  10
Gage OK          100  74 104  71 /  20  20  10  30
Ponca City OK     91  75 100  75 /  20  10  10  10
Durant OK         97  78 100  78 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ033-036.

TX...Heat Advisory until 7 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...26
LONG TERM....09
AVIATION...11
Hazardous weather outlook, Jul 12, 8:31 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
931 PM CDT Sun Jul 12 2020

OKZ004>048-050>052-TXZ083>090-140245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
931 PM CDT Sun Jul 12 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms over western Kansas and southeastern Colorado Sunday
evening will move northwest and approach northwest Oklahoma after
midnight Monday morning. A few strong storms will be possible and
there is a marginal risk of severe weather in northwest Oklahoma
northwest of a line from Alva to Taloga to Elk City. The
strongest storms will be capable of producing strong winds and
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms may be continuing across northern Oklahoma after
sunrise Monday morning and a few strong storms are possible, but
the potential for severe weather will be low. Thunderstorms are
also possible Monday evening in far northwest Oklahoma.

Thunderstorms are possible Tuesday night through Wednesday night,
mainly across western or northern Oklahoma.

.Heat...
Very hot and humid conditions will exist through the upcoming
week.

.Fire Weather...
Elevated fire weather conditions will occur Monday and Tuesday
over western Oklahoma and adjacent parts of northern Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 12, 8:57 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     3 NW BRIDGE CREEK       35.26N 97.76W
07/11/2020                   GRADY              OK   EMERGENCY MNGR

            SIGNIFICANT DAMAGE TO A GREENHOUSE.

0105 AM     TSTM WND DMG     SULPHUR                 34.51N 96.98W
07/12/2020                   MURRAY             OK   PUBLIC

            8 INCH TREE LIMBS SNAPPED. RELAYED VIA TWITTER.

&&

MAHALE
Special weather statement, Jul 13, 12:15 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
115 AM CDT Mon Jul 13 2020

OKZ004-005-010-130645-
Woodward OK-Harper OK-Woods OK-
115 AM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR north central Woodward...Harper
and northwestern Woods Counties Until 145 AM CDT...

AT 114 AM CDT, a strong thunderstorm was located 6 miles northeast of
Rosston, moving east at 60 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

LAT...LON 3700 9926 3679 9927 3660 9931 3670 9999
      3680 10001 3700 10000
TIME...MOT...LOC 0614Z 291DEG 51KT 3685 9983

WR

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
July 13, 1:05 AM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Oklahoma

When
July 13, 4:58 AM CST
Where
Oklahoma County, 0.69 mi N of (Tik)tinker Afb
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
35.420, -97.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911212, 911213.